Oklahoma, 2016

Excessive Heat in Oklahoma, June 15 to 17, 2016

June 15 to 17, 2016 · NWS TSA · 14 events in 14 counties and zones

A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid 90s to near 100 across much of eastern Oklahoma.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
29
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid 90s to near 100 across much of eastern Oklahoma. This heat combined with unseasonably high humidity resulted in heat indices in the 110 to 115 degree range during the afternoons of the 15th through the 17th. Two heat-related fatalities occurred in Tulsa County during this period. One of the fatalities was the result of a man doing roofing work, and the other was a woman who was found dead in her home with no air conditioning. During this period, at least 29 other people were treated for heat-related illness in Tulsa County that required medical assistance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 15, 11:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jun 15, 11:14 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1214 PM CDT WED JUN 15 2016

.DISCUSSION...

The 18z TAF discussion is included below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail thru the TAF period beneath high
pressure aloft. Isolated storm possible...but confidence and
coverage at any site too small to mention in the TAFs.

Lacy

&&

.PREV DISCUSSION... /Issued 1121 AM CDT WED JUN 15 2016/

DISCUSSION...

With several sites already hitting heat advisory criteria at 11
AM...the start time to the advisory was pulled back from 1 PM to
the current time. The hourly trends in temps and dewpoints are
well handled in the grids. Will continue to monitor in case there
is a need for an upgrade to an excessive heat warning. This may
occur if dewpoints don't drop off as they typically do during the
day.

Lacy

PREV DISCUSSION... /Issued 734 AM CDT WED JUN 15 2016/

UPDATE...

Made some adjustments to the pops for the morning. See discussion below.

DISCUSSION...

Short-term hi res model guidance continues to be overdone with
convective coverage with warm mid level temps /10-12C 700mb/
overhead. MCS that tracked around this mid level warm pool across
the MO Ozarks has left an outflow boundary this is pushing to the
south and west toward NW AR and far NE OK. This boundary could
provide a focus for storm development this afternoon across NE OK
and/or NW AR. Rising mid level heights over the region
today/tonight should keep the coverage fairly low. Left the
current slight chance pops in there for the afternoon.

Lacy

PREV DISCUSSION... /Issued 547 AM CDT WED JUN 15 2016/

UPDATE...

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

VFR conditions should prevail through the period. Chance of TSRA
affecting the terminals, especially those in NE OK and far NW AR
this afternoon, is not zero, but is well below mentionable
levels.

PREV DISCUSSION... /Issued 257 AM CDT WED JUN 15 2016/

DISCUSSION...
A few isolated showers/thunderstorms will be possible this morning
in association with weak upper wave moving into eastern Oklahoma.
Additional convective development will be possible north of the
area which could impact portions of northeast Oklahoma this
evening. A moist/unstable air-mass will remain in place and any
storms that do develop would have the potential for gusty winds/heavy
rain. Overall precipitation coverage is expected to remain limited.

Main weather story will be the excessive heat over the next several
days as upper ridge begins to build into the southern plains.
Afternoon heat indices in the 105 to 110 degree range will be
likely today through Friday across most of eastern Oklahoma and
west central Arkansas. A heat advisory remains in effect through
Thursday evening and this will likely need to be extended into
Friday.

Weak back door front will move into the area from the east Friday
evening with the potential for a few isolated showers/thunderstorms.
A slightly drier air-mass will filter into the region behind the
front through the weekend, hopefully knocking heat indices down a
few degrees. Temperatures however are still expected to remain
above normal and this will likely continue through the early part
of next week as expansive upper high builds over the intermountain
west extending east through the mid Mississippi river valley.

TSA Watches/Warnings/Advisories...
OK...Heat Advisory from 1 PM this afternoon to 8 PM CDT Thursday for
     OKZ049-053>076.

AR...Heat Advisory from 1 PM this afternoon to 8 PM CDT Thursday for
     ARZ001-002-010-011-019-020-029.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  78  97  78 /  20  20  10  10
FSM   97  77  98  76 /  20  10  10  10
MLC   93  75  94  76 /  10  10  10  10
BVO   97  75  97  74 /  20  20  10  10
FYV   92  72  93  72 /  20  10  10  10
BYV   94  75  95  75 /  20  10  10  10
MKO   94  76  95  75 /  20  20  10  10
MIO   96  76  96  74 /  20  20  10  10
F10   93  76  94  76 /  20  20  10  10
HHW   93  74  94  74 /  10  10  10  10

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT Thursday for OKZ049-053>076.

AR...Heat Advisory until 8 PM CDT Thursday for ARZ001-002-010-011-019-
     020-029.

&&

AVIATION...30
Hazardous weather outlook, Jun 15, 3:39 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
439 AM CDT WED JUN 15 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-160945-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
439 AM CDT WED JUN 15 2016

...DANGEROUS HEAT AND HUMIDITY CONTINUES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
    ONSET...EARLY AFTERNOON.

DISCUSSION...
WIDESPREAD HEAT INDEX VALUES IN THE 105 TO 110 RANGE WILL DEVELOP
BY EARLY THIS AFTERNOON ACROSS MUCH OF EASTERN OKLAHOMA AND
WESTERN ARKANSAS. A HEAT ADVISORY IS IN EFFECT BEGINNING AT 1 PM.

IN ADDITION TO THE HEAT...ISOLATED THUNDERSTORMS WILL REMAIN
POSSIBLE ACROSS PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS INTO THIS EVENING. THE STRONGEST STORMS COULD PRODUCE
GUSTY WINDS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...
                      DANGEROUS HEAT POTENTIAL.
SUNDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE DANGEROUS HEAT AND HUMIDITY WILL CONTINUE FOR THE REMAINDER OF
THE WORK WEEK AND INTO AT LEAST THE EARLY PORTION OF THE WEEKEND.
HEAT INDEX VALUES ARE AGAIN EXPECTED TO BE IN THE 105 TO 110 RANGE
ON THURSDAY...AND AS SUCH...THE HEAT ADVISORY WILL CONTINUE
THROUGH EARLY EVENING THURSDAY. ADDITIONAL ADVISORIES MAY BE
REQUIRED BEYOND THURSDAY AS WELL.

ISOLATED THUNDERSTORMS MAY OCCUR FRIDAY AND INTO SATURDAY IN
ASSOCIATION WITH A WEAK FRONT THAT EVENTUALLY COULD BRING LESS
HUMID CONDITIONS TO THE REGION AS WELL.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
COUNTY OFFICIALS SHOULD PLAN ON OPENING COOLING STATIONS AND
PREPARE TO RESPOND TO AN ELEVATED NUMBER OF HEAT RELATED
ILLNESSES ACROSS THE REGION THIS WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
June 15, 12:00 PM CST to June 17, 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
June 15, 12:00 PM CST to June 17, 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
June 15, 12:00 PM CST to June 17, 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
June 15, 12:00 PM CST to June 17, 7:00 PM CST
Where
Tulsa forecast zone
Deaths
2 direct, 0 indirect
Injuries
29 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
June 15, 12:00 PM CST to June 17, 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
June 15, 12:00 PM CST to June 17, 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
June 15, 12:00 PM CST to June 17, 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
June 15, 12:00 PM CST to June 17, 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
June 15, 12:30 PM CST to June 17, 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
June 16, 12:00 PM CST to June 17, 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
June 16, 12:00 PM CST to June 17, 7:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
June 16, 12:00 PM CST to June 17, 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
June 16, 12:00 PM CST to June 17, 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
June 16, 12:00 PM CST to June 17, 7:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Tulsa2016-06-1619MaleOutside/Open AreasDirect
Excessive Heat, Tulsa2016-06-1750FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643938, 643940, 643942, 643943, 643944, 643945, 643947, 643948, 643950, 643951, 643952, 643953, 643954, 643955.